Anchored by Jake Tapper, The Lead airs at 4 p.m. ET on CNN.
We've moved! Come join us at our new show page.
Acetaminophen, the active ingredient in Tylenol, is one of the most popular pain relievers in the United States, but a new report by ProPublica finds acetaminophen may have caused the deaths of more than 1,500 people over 10 years.
The parents of a 12-year-old boy, Davy, told ProPublica that they took him to the hospital after treating him for a sore throat for a week with maximum strength Tylenol sore throat medicine. The hospital found that Davy had liver damage from the acetaminophen, and was declared brain dead a few days later.
"The key issue with acetaminophen is really what they call the narrow margin of error. It's the narrowest margin of error between the dose that can (help) you and the dose that can harm," said T. Christian Miller.
If users take the recommended daily dose, it's a pretty safe medicine.
"If you go over that and not too far, you can get in trouble," said Miller. When taken in larger than recommended doses, acetaminophen can damage or destroy the liver.
"What makes Tylenol unique is it's really a pretty safe medicine at the recommended doses, but if you go over two pills, four pills, six pills, eight pills over a number of days, depending on your condition, you can get into trouble with things like liver damage and even death," said Miller.
The U.S. Food and Drug Administration is still struggling to identify the number of pills over the recommended dose that could be seriously detrimental to users.
"The number they put out right now is studies show that anywhere from about four pills over, to eight pills over of extra strength, taken over several days, can get you into trouble.," said Miller. "A one-time dosage of about four times (over the recommended dose) can also get you into trouble in terms of liver damage and fatality."
Another couple Miller and his ProPublica colleague spoke to were the parents of 5-month-old Brianna Hutto, who was given Tylenol.
"The doctor then comes in and says I figured it out. It's acetaminophen poisoning. She's been poisoned by Tylenol. Her liver is failing. Her enzymes are high," Brianna's mother told ProPublica.
"How did this happen? How did she get poison or whatever from medicine that's always given, that we were told to give?" said Brianna's father.
The unfortunate story of Brianna underscores the dangers of Children's Tylenol versus Infants' Tylenol. Counter intuitively, Infants' Tylenol has a higher concentration of acetaminophen.
"What happened is the major manufacturers of acetaminophen, like Tylenol and others, were selling two different concentrations of infants' and children's, and the infants' was three times more concentrated than the children's," said Miller.
"So if you mixed up the dosage, in other words, if you gave your infant baby Infants' Tylenol at a Children's Tylenol level, you could end up poisoning them completely accidentally. That happened a number of times over 15 years, and that's what happened with the Hutto's."
CNN's medical team points out that if taken in its recommended doses, users are safe to take Tylenol, and this is not just a Tylenol problem. Acetaminophen is in hundreds of other medications, and Tylenol has a new cap that warns users about the ingredient, and to use it safely.
Tylenol said in a statement to CNN:
"As the makers of tylenol®, we understand that consumers have a need to know about the medicines they take and we have a responsibility to help them make informed choices, including helping them to understand both the benefits and the risks. When taken as directed, acetaminophen (the active ingredient in tylenol®) has one of the most favorable safety profiles among over-the-counter pain relievers. However, when an overdose is taken, it can result in serious liver damage. Consumers should always read the label on the medicines they take, never take more than the recommended dose, and talk to their doctor if they have any questions or concerns. Visit us at http://www.getreliefresponsibly.com for more information."
For people at home with Tylenol, with Infants' Tylenol and Children's Tylenol,
"If you're a parent, the number one thing is to follow what the label says. And as of now, that label is: If you have a kid under 2, call your doctor for recommendations. So that's what parents should do right now, is follow the label as it's labeled, and be careful when administering doses to their kids," said Miller.